Customize your JAMA Network experience by selecting one or more topics from the list below.
Mitogen-activated protein kinase (MAPK) kinase (MEK) inhibitor–associated retinopathy (MEKAR) is typically associated with isolated, self-limited serous retinal detachment.1,2 Here, we report what is, to our knowledge, the first case of extracellular signal-regulated kinase (ERK) inhibitor–associated retinopathy (ERKAR), following treatment with a first-in-class ERK1/ERK2 inhibitor BVD523 (ulixertinib).
Report of a Case
A 64-year-old woman presented to the emergency department with bilateral progressive blurred vision. She had a history of lung adenocarcinoma managed with a partial lobectomy 4 years prior, with a local recurrence treated with 6 cycles of carboplatin, pemetrexed, and pembrolizumab. A second recurrence was detected while she was receiving pembrolizumab monotherapy, and a biopsy of the recurrent nodule had positive results for a BRAF mutation. She began receiving 600 mg of ulixertinib twice daily as a monotherapy, as per the Molecular Analysis for Therapy Choice (MATCH) trial subprotocol Z1L. Her symptoms started 1 day after starting ulixertinib, and she presented to our clinic on day 10 of treatment.
On presentation, she had visual acuity of 20/40 OU and pinhole improvement of 20/25 OU. An external examination showed diffuse acneiform dermatitis involving 80% of her body surface area from head to toe. An anterior segment examination had unremarkable results. Fundus examinations of both eyes demonstrated multifocal, yellow, subretinal deposits in the posterior pole that were hyperautofluorescent on fundus autofluorescence. Optical coherence tomography showed cystoid macular edema (CME), coalesced subretinal fluid (SRF), and subretinal debris inferiorly between the retinal pigment epithelium and the interdigitation zone (Figure 1), corresponding to the yellow deposits. Fluorescein angiography was unavailable at the time of presentation.
At presentation, an Optos fundus photograph of the right eye (A) showed yellow, circular globules in the posterior pole that were hyperautofluorescent on fundus autofluorescence, with conglomeration around the arcades (B). Optical coherence tomography demonstrating cystoid macular edema, subretinal fluid, subretinal debris inferiorly between the retinal pigment epithelium and interdigitation zone (white arrowheads), and perifoveal outer nuclear cystoid changes (yellow arrowheads). Similar findings were noted in the left eye (not shown).
The oncologist decided to stop ulixertinib. At a follow-up examination 3 days after presentation, there was a clinically significant reduction of SRF and complete resolution of the CME. Four weeks later, the patient’s visual acuity was 20/20 OU, with resolution of the SRF and dermatitis (Figure 2).
At a 1-month follow-up visit, an Optos fundus photograph showed complete resolution of yellow globules (A) and normal autofluorescence (B). Optical coherence tomography showed resolution of cystoid macular edema and subretinal fluid (C and D). Similar findings were noted in the left eye (not shown).
A combination of a BRAF inhibitor and an MEK inhibitor is the standard of care for treatment of metastatic melanoma with BRAF V600E or V600K sequence variations.3 Most patients receiving BRAF and MEK inhibitors can develop resistance with subsequent disease progression after 12 months of treatment.3 Reactivation of ERK signaling enables MAPK pathway recovery, which plays a critical role in cancer resistance to BRAF and MEK.4 Inhibition of ERK at the most distal step of this pathway is thought to provide a protective mechanism against resistance to BRAF and MEK inhibitors.4
Activation of ERK is implicated in maintaining the neuroretina–retinal pigment epithelium interaction, regulating tight junctions at the inner blood-retinal barrier, regulating ion channels at the outer blood-retinal barrier, and regulating aquaporin 1.5 A phase 1 dose-escalation study of an ERK1/ERK2 inhibitor in patients with solid tumors with sequence variations in MAPK showed adverse effects in the skin, including dermatitis acneiform (42%), acne (1%), skin exfoliation (2%), and nonspecific rashes (81%).5 Ocular adverse events were reported in 13% of patients, including serous retinal detachment (1%), retinopathy (1%), retinal-vein occlusion (1%), and blurred vision (6%); however, specific clinical and imaging features were lacking.5
Clinically, MEKAR is found in 60% to 70% of patients receiving MEK inhibitor therapy, and about 10% to 20% are symptomatic.6 Acute onset at the time of starting therapy and near resolution at therapy cessation are consistent with MEKAR and the present case; however, CME is rare and subretinal debris has not been described in MEKAR but features prominently in ERKAR. Clinically, ERKAR is reminiscent of acute exudative polymorphous vitelliform maculopathy, without the associated drug intake.2 However, it would appear that the current case involves more coalesced pockets of SRF and subretinal debris with faint margins, rather than the individual, bleblike, yellowish lesions with distinct margins associated with acute exudative polymorphous vitelliform maculopathy.
In summary, ERKAR is associated with acneiform dermatitis, CME, SRF, and subretinal debris that resolve on drug cessation. In this patient, visual acuity returned to the baseline level following the resolution of macular changes. Further studies may be required to determine the long-term outcome of ERKAR on visual acuity.
Corresponding Author: Emil Anthony T. Say, MD, Retina Service, Storm Eye Institute, Medical University of South Carolina, 167 Ashley Ave, Charleston, SC 29423 (firstname.lastname@example.org).
Published Online: July 30, 2020. doi:10.1001/jamaophthalmol.2020.2716
Conflict of Interest Disclosures: None reported.
Additional Contributions: We thank the patient for granting permission to publish this information.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Sioufi K, Das S, Say EAT. A Case of Extracellular Signal-Regulated Kinase Inhibitor–Associated Retinopathy. JAMA Ophthalmol. 2020;138(9):1002–1004. doi:10.1001/jamaophthalmol.2020.2716
Coronavirus Resource Center
Create a personal account or sign in to: